Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 13, 2009, 3:36 AM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 13, 2009, 3:36 AM HST (13:36 UTC)
- Expired
- Nov 13, 2009, 8:01 AM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709 WGHW50 PHFO 131336 FFWHFO HIC007-131630- /O.NEW.PHFO.FF.W.0020.091113T1336Z-091113T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST FRI NOV 13 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 630 AM HST * AT 331 AM HST...RADAR SHOWED EXTREMELY HEAVY RAIN OVER WINDWARD KAUAI...WITH A RAIN GAGE IN KAPAA REPORTING RAINFALL RATES IN EXCESS OF 6 INCHES PER HOUR. THE AREA OF HEAVY RAIN WAS MOVING WEST NEAR 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...LIHUE...KAPAHI...ANAHOLA AND HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943 $$ BIRCHARD
3 follow-up statements
032 WGHW70 PHFO 131510 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 510 AM HST FRI NOV 13 2009 HIC007-131630- /O.CON.PHFO.FF.W.0020.000000T0000Z-091113T1630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 510 AM HST FRI NOV 13 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 630 AM HST... THUNDERSTORMS AND HEAVY RAIN CONTINUE TO AFFECT THE WARNING AREA... WITH VERY HEAVY FALLING ON THE SLOPES OF MOUNT WAIALEALE. IN ADDITION...KAUAI POLICE REPORT THAT PORTIONS OF KAWAIHAU ROAD IN KAPAA ARE CLOSED DUE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943 $$ BIRCHARD
203 WGHW50 PHFO 131624 FFWHFO HIC007-131830- /O.EXT.PHFO.FF.W.0020.000000T0000Z-091113T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 624 AM HST FRI NOV 13 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 830 AM HST * AT 621 AM HST...RADAR SHOWED HEAVY RAIN CONTINUING ON WINDWARD SLOPES OF KAUAI UPSLOPE OF WAILUA AND KAPAA...OR ABOUT 8 MILES NORTH OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...MOLOAA...PRINCEVILLE...KILAUEA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943 $$ WROE
525 WGHW70 PHFO 131801 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 801 AM HST FRI NOV 13 2009 HIC007-131811- /O.CAN.PHFO.FF.W.0020.000000T0000Z-091113T1830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 801 AM HST FRI NOV 13 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT. LAT...LON 2225 15956 2224 15928 2201 15927 2185 15943 $$ WROE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 13, 3:30 AM HST, 6 minutes earlier.
Area forecast discussion, Nov 13, 3:30 AM HST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST FRI NOV 13 2009 .SYNOPSIS... TRADE WINDS ARE RETURNING...BUT UNSETTLED WEATHER CONTINUES WITH LOCALLY HEAVY RAINS AND THUNDERSTORMS POSSIBLE THROUGH TONIGHT. STRONG TRADE WINDS WILL ARRIVE TODAY...THEN ARE EXPECTED TO LAST THROUGH THE WEEKEND...ALONG WITH ABOVE AVERAGE RAINFALL. RAINFALL WILL TAPER OFF A BIT EARLY NEXT WEEK...BUT WILL STILL LIKELY REMAIN HIGHER THAN AVERAGE. && .DISCUSSION... THE TRAILING EDGE OF A PALL OF OVERCAST LAYERED CLOUDS HAS MOVED NORTHEAST OF KAUAI AND OAHU AND IS POISED TO PASS OVER MAUI COUNTY AS WELL WITHIN THE NEXT FEW HOURS. THE RESULT IS DRAMATICALLY CLEARER SKIES ACROSS THE SMALLER ISLANDS...AT LEAST FOR THIS MORNING. IN CONTRAST...SATELLITE IMAGERY ALSO SHOWS OVERCAST LAYERED CLOUDS WITH EMBEDDED THUNDERSTORMS WITHIN 50 MILES EAST THROUGH NORTH OF THE ISLANDS...SEEMINGLY ANCHORED IN PLACE. TO FURTHER COMPLICATE THE PICTURE...SURFACE OBSERVATIONS SINCE MIDNIGHT STRONGLY SUGGEST THAT TRADE WINDS HAVE RETURNED FROM THE BIG ISLAND THROUGH MOLOKAI AND POSSIBLY OAHU. RADAR SHOWS A LINE OF LIGHT TO MODERATE SHOWERS EXTENDING FROM OAHU TO KAUAI MOVING TOWARD THE SOUTHWEST...POSSIBLY INDICATING THE LEADING EDGE OF A TRADE WIND SURGE. OF COURSE...THIS MAY ALSO BE AN OUTFLOW BOUNDARY FROM THUNDERSTORMS FARTHER TO THE NORTHEAST. THE 12Z HILO SOUNDING SHOWS A LAYER OF NORTHEAST WINDS THROUGH ABOUT 10000 FT...WITH SOUTHWESTERLIES ABOVE. THE THICKNESS OF THE NORTHEAST WIND LAYER HINTS AT TRADE SURGE VERSUS OUTFLOW BOUNDARY. THIS BOUNDARY HAS SPAWNED AN AREA OF VIGOROUS SHOWERS ACROSS THE KOOLAU RANGE ON OAHU SINCE 1 AM. THE HILO SOUNDING IS ALSO SATURATED THROUGH ABOUT 20000 FT...WITH NO INVERSION NOTED. THE TRAILING EDGE OF THE LAYERED CLOUDS MARKS THE PASSAGE OF AN UPPER LEVEL SHORT WAVE TROUGH PINWHEELING COUNTERCLOCKWISE AROUND A DEEP LOW ABOUT 400 MILES WEST OF KAUAI. THIS UPPER SHORT WAVE TROUGH APPEARS TO BE SIMULTANEOUSLY TRIGGERING THE THUNDERSTORMS JUST EAST OF THE ISLANDS AND CLEARING SKIES ACROSS THE ISLANDS. GIVEN THE PROXIMITY OF HEAVY SHOWERS AND THUNDERSTORMS...WE ASSESS THE THREAT OF FLASH FLOODING HIGH ENOUGH TO KEEP A FLASH FLOOD WATCH IN PLACE THROUGH 6 PM HST TODAY. THE BIG ISLAND REMAINS UNDER BROKEN TO OVERCAST LAYERED CLOUDS. WINTER WEATHER AT THE BIG ISLAND SUMMITS REMAINS A POSSIBILITY THROUGH THIS AFTERNOON AS DEEP MOISTURE BROUGHT IN BY THE SOUTHEASTERLIES COMBINES WITH SUB FREEZING TEMPERATURES THERE. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON FOR BIG ISLAND ELEVATIONS ABOVE 8000 FT. WHILE TRADE WINDS MAY HAVE ALREADY RETURNED...OR ARE ABOUT TO RETURN...THE TRANSITION FROM OUR CURRENT BOUT OF HEAVY WEATHER TO AN ANTICIPATED RETURN TO TRADE WIND WEATHER WILL BE SLOPPY AND SLOW. AS THE LOW WEST OF KAUAI MOVES AWAY...IT WILL CARRY ITS ASSOCIATED INSTABILITY WITH IT. ALTHOUGH THE THREAT OF FLASH FLOODING WILL DECREASE AFTER TODAY...THE RETURNING TRADES WILL BRING IN MUCH OF THE MOISTURE BROUGHT NORTHWARD OVER THE PREVIOUS DAYS AS THE LOW DEVELOPED NORTH AND EAST OF US. THANKS TO THE STEEP PRESSURE GRADIENT BETWEEN THE LOW AND HIGH PRESSURE FAR NORTH OF THE ISLANDS...TRADE WINDS WILL ALSO BE QUITE STRONG AND GUSTY AT FIRST. WIND SPEEDS MAY POSSIBLY APPROACH GALE FORCE IN THE CHANNELS TONIGHT THROUGH SUNDAY NIGHT. THE SMALL CRAFT ADVISORY FOR HIGH COMBINED SEAS HAS BEEN ALTERED TO ACCOUNT FOR THE EXPECTED STRONG TRADE WINDS. DRIER WEATHER AND GENTLER TRADE WINDS WILL GRADUALLY RETURN LATER NEXT WEEK. && .MARINE... LARGE NORTHEAST SWELL CONTINUES TO IMPACT EXPOSED EAST AND NORTH FACING SHORES. SURF ALONG WINDWARD OAHU AND KAUAI IS EXPECTED TO PERSIST NEAR WARNING LEVELS TODAY...AND A HIGH SURF WARNING IS IN EFFECT THROUGH 6 PM HST TODAY FOR THOSE AREAS. AS THE SWELL SLOWLY DIMINISHES AND BECOMES MORE EASTERLY IT WILL DIMINISH ALONG NORTH FACING SHORES. THE LARGEST PORTION OF THE SWELL WILL BE AFFECTING KAUAI AND OAHU TODAY. AS MENTIONED BEFORE...THE SMALL CRAFT ADVISORY HAS BEEN EXPANDED AND ALTERED TO REFLECT INCREASING WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ALL HAWAII ISLANDS. HIGH SURF ADVISORY UNTIL 6 PM HST TODAY FOR NIIHAU-OAHU NORTH SHORE-MOLOKAI-LANAI MAKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA. WINTER WEATHER ADVISORY UNTIL 6 PM HST TODAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 3:15 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Nov 12, 3:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 12, 4:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 62 min |
| Nov 12, 6:25 PM HST | Flash Flood Warning | HFO | Kalawao | 2 hr |
| Nov 12, 6:32 PM HST | Special Marine Warning | HFO | 74 min | |
| Nov 12, 9:41 PM HST | Small Craft Advisory | HFO | 10 days | |
| Nov 13, 1:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 13, 3:16 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Nov 13, 3:20 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 13, 4:31 AM HST | Special Marine Warning | HFO | 119 min | |
| Nov 13, 4:40 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 13, 4:56 AM HST | Special Marine Warning | HFO | 39 min | |
| Nov 13, 6:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Nov 13, 7:45 AM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.